MAUDE Adverse Event Report: STRYKER GMBH IMPACTOR ASSEMBLY OMEGA; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH IMPACTOR ASSEMBLY OMEGA; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 704001
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "during use of omega3 plate impactor to seat the plate during the operative procedure, black plastic component of the impactor has fractured into 2 pieces.Approx 2 minute surgical delay.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.Device inspection revealed the following: the received impactor was found to be broken from location where metallic handle connects with the polymer.The device has been subjected to quite high non-axial impaction as a result of which one half side of the breakage surface shows abnormal features while the other half is relatively cleanly separated.The rest of the damaged part including the compressed distal end, all indicates towards high impact forces being applied on the impactor.Note that this is a device which gets subjected to consistent impact forces due to which the device has finally given up.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation, the root cause of the failure is user related.There are signs of heavy impactions on the metallic handle and the fracture surface also reflects the same.Also, as the device is intentionally used for impaction, it is for sure that a weakened structured integrity due to long usage and reprocessing cycles would have contributed to the failure.The op-tech clearly warns the user that: ¿note: use gentle hammering only ¿ otherwise the impactor may be destroyed.¿ if any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
IMPACTOR ASSEMBLY OMEGA
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key10417636
Report Number0008031020-2020-02168
Device Sequence Number14250656
Product Code LXH
UDI-Device Identifier04546540113078
UDI-Public04546540113078
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number704001
Device Catalogue Number704001
Device Lot Number04075L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2020
Initial Date Received by Manufacturer 07/21/2020
Supplement Date Received by Manufacturer09/24/2020
Initial Report FDA Received Date08/17/2020
Supplement Report FDA Received Date10/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age88 YR